Texas, 2011Hail and Damaging Wind in Texas, May 11, 2011
May 11, 2011 · NWS LUB · 3 events in 2 counties and zones
A complex of thunderstorms beginning late on the 10th and continuing into the early morning hours of the 11th brought much needed rainfall and a few severe weather reports. During the evening of the 10th, a dryline retreated to the Texas/New Mexico border while an upper level storm system approached from the 4-corners region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms beginning late on the 10th and continuing into the early morning hours of the 11th brought much needed rainfall and a few severe weather reports. During the evening of the 10th, a dryline retreated to the Texas/New Mexico border while an upper level storm system approached from the 4-corners region. The first complex of storms began in the northwestern South Plains and moved into the Texas panhandle. A second complex of thunderstorms developed across southeastern New Mexico into the southwestern South Plains and moved east-northeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 10, 11:40 PM CST, 35 minutes earlier.
Area forecast discussion, May 10, 11:40 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1240 AM CDT WED MAY 11 2011
.UPDATE...
QUICK FORECAST/GRID UPDATE OUT TO ACCOUNT FOR SCATTERED CONVECTION
OVER THE WESTERN FA. LAPS AND SPC MESOANALYSIS SHOWING 2 KJ/KG IN
ADVANCE OF THIS CONVECTION...A CONTINUED UPWARD TREND AND
INTERMITTENT SEVERE UPDRAFTS MAY OCCUR.
&&
.FIRE WEATHER...
RISK OF LIGHTNING INITIATED FIRE WILL BE HIGH...AND GUSTS FROM
STORMS COULD PROVE VERY PROBLEMATIC/DANGEROUS.
&&
.PREV DISCUSSION... /ISSUED 1157 PM CDT TUE MAY 10 2011/
AVIATION...
STORMS ARE DEVELOPING WEST OF KLBB TERMINAL AND MAY IMPACT THE TAF
SITE AROUND 08Z. HOWEVER...CONFIDENCE IS LOW ON WHETHER THE STORMS
WILL IMPACT THE TERMINAL AREA OR NOT AS WELL AS WHEN THE BEST
TIMING WILL BE. THERE IS ALSO A CHANCE THAT MVFR CEILINGS COULD
DEVELOP OVERNIGHT AT BOTH TAF SITES AS GUSTY SOUTHEASTERLY WINDS
HELPS TO PULL LOW-LEVEL MOISTURE INTO THE REGION. STORMS AND
CLOUDS WILL RAPIDLY PUSH EAST BY SUNRISE AS DRY AIR PUSHES INTO
THE REGION. STRONG WESTERLY WINDS NEAR 30 KTS ARE EXPECTED BY LATE
MORNING TOMORROW AT BOTH TERMINALS...AND PERIODS OF BLOWING DUST
WITH VFR VISIBILITIES COULD DEVELOP AT KLBB.
JORDAN
PREV DISCUSSION... /ISSUED 941 PM CDT TUE MAY 10 2011/
UPDATE...
SURFACE ANALYSIS CONTINUES TO SHOW THE DRYLINE MAKING RAPID
PROGRESS TO THE WEST THIS EVENING. 00Z UPPER AIR DATA CONTINUES TO
INDICATE THE CLOSED LOW JUST WEST OF THE FOUR CORNERS WITH A
STRONG JET AT 250 HPA STARTING TO EDGE EASTWARD INTO THE REGION.
SATELLITE IMAGERY INDICATES CONTINUED MID-LEVEL CLOUD DECK OVER
THE BIG BEND INTO SOUTHEAST NEW MEXICO WHICH MAY HINT AT WEAK LIFT
OVER THIS AREA AND THIS MAY BE ENOUGH TO SPARK SOME SHOWERS AND
STORMS ALONG THE DRYLINE. LATEST 00Z MODEL DATA MAKING IT IN
INDICATES THE DRYLINE WILL PUSH TO ALONG THE TX/NM STATE LINE BY
SUNRISE AND THE RUC CONTINUES TO DEVELOP A BAND OF CONVECTION
ALONG THE DRYLINE AROUND MIDNIGHT. NAM HAS BACKED OFF ON THE
AMOUNT OF CONVECTION BUT CONTINUES TO HINT AT A POSSIBILITY OF
SOME ISOLATED STORMS.
CONFIDENCE IS NOT ALL THAT HIGH ON STORMS BEING ABLE TO INITIATE
BUT WILL HANG ON TO THE SLIGHT CHANCE OF POPS JUST IN CASE. LATEST
MODEL DATA CONTINUES TO INDICATE CRITICAL FIRE WEATHER CONDITIONS
TOMORROW AND HAVE GONE AHEAD AND REMOVED THE RED FLAG FOR TODAY
AND UPGRADED THE WATCH FOR WEDNESDAY. WILL ALSO DO SOME WORK
UPDATING GRAPHICAL PRODUCTS WITH UPDATED GRIDS AND TEXT PRODUCTS
ALREADY OUT.
JORDAN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 47 78 45 78 49 / 0 0 0 0 10
TULIA 50 81 46 78 50 / 0 0 0 0 0
PLAINVIEW 50 83 48 78 51 / 0 0 0 0 10
LEVELLAND 50 84 49 82 52 / 0 0 0 0 10
LUBBOCK 51 85 50 80 52 / 0 0 0 0 10
DENVER CITY 46 84 50 83 53 / 0 0 0 0 10
BROWNFIELD 48 86 50 83 53 / 0 0 0 0 10
CHILDRESS 53 86 50 81 55 / 0 0 0 0 0
SPUR 52 89 51 81 55 / 0 0 0 0 0
ASPERMONT 54 90 53 82 58 / 10 0 0 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>044.
&&
20
Hazardous weather outlook, May 10, 10:15 AM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
ISSUED BY NATIONAL WEATHER SERVICE AMARILLO TX
1115 AM CDT TUE MAY 10 2011
TXZ021>044-111615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1115 AM CDT TUE MAY 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING
GENERALLY ALONG AND EAST OF A LINE FROM TAHOKA TO MEMPHIS. IF ANY
STORMS DEVELOP...SOME COULD BE SEVERE WITH LARGE HAIL AND STRONG
WINDS.
FIRE WEATHER
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH EARLY THIS
EVENING ACROSS ALL OF THE SOUTH PLAINS AREA WITH HOT WEATHER...LOW
RELATIVE HUMIDITY AND GUSTY SOUTHWEST WINDS. A RED FLAG WARNING IS
IN EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO DEVELOP WEDNESDAY
AFTERNOON. A FIRE WEATHER WATCH HAS BEEN ISSUED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...GENERALLY
IN THE ROLLING PLAINS.
EMERGENCY FIRST RESPONDER ORGANIZATIONS AND SPOTTERS ARE ASKED TO
RELAY REPORTS OF ONGOING WILDFIRES TO THE NATIONAL WEATHER SERVICE
IN LUBBOCK.
GOEHRING
In the hours before
Special weather statement, May 10, 10:15 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1115 PM CDT TUE MAY 10 2011
TXZ033-110445-
COCHRAN-
1115 PM CDT TUE MAY 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN COUNTY...
AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 13 MILES SOUTHWEST OF MORTON...MOVING
NORTHEAST AT 40 MPH.
PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
JORDAN
Special weather statement, May 10, 10:48 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1148 PM CDT TUE MAY 10 2011
TXZ027-028-033-034-110545-
BAILEY-COCHRAN-HOCKLEY-LAMB-
1148 PM CDT TUE MAY 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...HOCKLEY...LAMB AND
BAILEY COUNTIES...
AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF MORTON...MOVING NORTHEAST
AT 40 MPH. OTHER STRONG STORMS WERE LOCATED NORTH OF MORTON AND
NORTHWEST OF MULESHOE...ALSO MOVING NORTHEAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORMS HAVE PASSED.
JORDAN
Special weather statement, May 10, 11:26 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1226 AM CDT WED MAY 11 2011
TXZ021-110600-
PARMER-
1226 AM CDT WED MAY 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...
AT 1223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF FRIONA...OR NEAR RHEA...MOVING
NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, May 11, 12:11 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
111 AM CDT WED MAY 11 2011
TXZ021-110645-
PARMER-
111 AM CDT WED MAY 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...
AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FRIONA...MOVING NORTHEAST AT 60 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Thunderstorm Wind, Parmer
- When
- May 11, 12:15 AM CST
- Where
- Parmer County, 2 mi NE of Friona
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.651, -102.705
The Texas Tech University West Texas Mesonet site northeast of Friona recorded a 59 mph thunderstorm wind gust. No damage was reported.
Hail, Lubbock
- When
- May 11, 4:10 AM CST
- Where
- Lubbock County, 3.92 mi SSW of Lubbock
- Measured
- 1 in hail
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 33.526, -101.869
Broadcast media and a Texas Tech mesonet meteorologist reported quarter size hail around 82nd Street and University Avenue in south Lubbock. Minor car damage was reported.
Hail, Lubbock
- When
- May 11, 4:15 AM CST
- Where
- Lubbock County, 1.26 mi NNE of Doud
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.585, -101.918
A NWS storm spotter reported penny size hail in west Lubbock. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, May 11, 2011$16 million · EF1 · 32 events
- Tornadoes and Flash Flooding in Texas, May 11 to 12, 2011$1.1 million · EF0 · 63 events
- Tornado and Flash Flooding in Missouri, May 11 to 13, 2011$529,000 · EF0 · 65 events
- Tornadoes and Damaging Winds in Oklahoma, May 11, 2011$332,000 · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 11, 2011$340,000 · EF1 · 13 events
- Flash Flooding and Hail in Texas, May 11 to 12, 2011$51,000 · 1.75 in hail · 55 events
- Flooding in North Dakota, May 11 to 31, 2011$400,000 · 4 events
- Flash Flooding and Hail in Michigan, May 11, 2011$194,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Arkansas, May 11 to 12, 2011$120,000 · 1.75 in hail · 12 events
- Flash Flooding and Flood in Kentucky, May 11, 2011$106,000 · 1.25 in hail · 12 events
- Lightning Strike in Texas, May 11, 2011$124,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 11, 2011$15,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307781, 308160, 308162.